Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 194, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at May 24, 2011, 12:40 PM CDT for 4 counties in Tennessee. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2011, 12:40 PM CDT (17:40 UTC)
- Expired
- May 24, 2011, 1:15 PM CDT
- In force
- 35 min
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
Counties Macon County, TN, Smith County, TN, Sumner County, TN, Trousdale County, TN
The radar
The Nashville radar (KOHX), 49 km from the middle of the area, began a volume at 17:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 12:48 PM CDT | HAIL 1 | Hartsville, TN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 6:01 AM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 5.7 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 739 J/kg
- Mixed-layer CIN
- -100 J/kg
- Mixed-layer LCL
- 768 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 181 m²/s²
- 0-3 km storm-relative helicity
- 196 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.5
The text
As transmitted, in the capitals the NWS used until 2016.
606 WUUS54 KOHX 241740 SVROHX TNC111-159-165-169-241815- /O.NEW.KOHX.SV.W.0194.110524T1740Z-110524T1815Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NASHVILLE TN 1240 PM CDT TUE MAY 24 2011 THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN SMITH COUNTY IN MIDDLE TENNESSEE... TROUSDALE COUNTY IN MIDDLE TENNESSEE... WESTERN MACON COUNTY IN MIDDLE TENNESSEE... EAST CENTRAL SUMNER COUNTY IN MIDDLE TENNESSEE... * UNTIL 115 PM CDT * AT 1237 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS NEAR HARTSVILLE...MOVING EAST AT 30 MPH. * LOCATIONS IMPACTED INCLUDE... HARTSVILLE... LAFAYETTE... PRECAUTIONARY/PREPAREDNESS ACTIONS... PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2. DO NOT STAY OUTDOORS IF YOU ARE IN THE PATH OF SEVERE THUNDERSTORMS. && LAT...LON 3659 8596 3636 8585 3635 8633 3642 8631 TIME...MOT...LOC 1740Z 256DEG 25KT 3637 8624 $$ FORECASTER:13
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 9:59 AM CDT, 2 hours 41 minutes earlier.
Area forecast discussion, May 24, 9:59 AM CDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 959 AM CDT TUE MAY 24 2011 .UPDATE...THE EARLY MORNING THUNDERSTORMS THAT DOWNED SOME TREES AROUND THE METRO AREA HAVE MOVED AWAY. THE SEVERE THUNDERSTORM WATCH WAS CANCELLED AROUND 8 AM. FOR THE REST OF TODAY...SCATTERED THUNDERSTORMS ARE EXPECTED... GENERALLY 30-40 PERCENT COVERAGE BY LATE AFTERNOON. THE MORNING CONVECTION HAS PRODUCED A SURFACE BOUNDARY ACROSS THE METRO AREA BACK TO WEST TN. THIS BOUNDARY MAY HELP FOCUS CONVECTION THIS AFTERNOON. FORECAST PARAMETERS INDICATE SOME STORMS COULD BECOME SEVERE WITH LOCALIZED DAMAGING WIND GUSTS THE MAIN CONCERN. OTHERWISE...THERE WILL BE A MIX OF SUN AND CLOUDS WITH TEMPS MAINLY IN THE MUGGY 80S. WE DO NOT SEE ANY SIGNIFICANT FEATURES FOR TONIGHT INTO WEDNESDAY TO FOCUS CONVECTION...AND MID LEVEL RIDGING WILL BUILD...SO WE EXPECT TO KEEP POPS UNDER 30 PERCENT. POPS WILL INCREASE SUBSTANTIALLY WEDNESDAY NIGHT INTO THURSDAY WITH WIDESPREAD THUNDERSTORMS...AND A GREATER RISK FOR SEVERE WX. 13 && .PREV DISCUSSION... /ISSUED 628 AM CDT TUE MAY 24 2011/ AVIATION 12Z DISCUSSION... CONVECTION TO TAPER OFF THIS MORNING...BUT IT WILL RETURN BY LATE THIS AFTERNOON AS THE SFC REHEATS. TSTMS WILL BE SCATTERED SO THAT PROB 30 WILL BE UTILIZED FOR THE 21Z-01Z PERIOD. AFT 01Z...WILL LEAVE PRECIP OUT OF THE TAFS WITH A BKN MID LEVEL DECK CONTINUING. COULD SEE VSBYS DROP TO 3-5SM AT CSV TOWARD 12Z ON THE 25TH. 21 PREV DISCUSSION... /ISSUED 337 AM CDT TUE MAY 24 2011/ DISCUSSION... AIRMASS ACROSS THE REGION REMAINS PLENTY UNSTABLE WITH ANALYSIS SHOWING WARM FRONT HOLDING ACROSS THE OH VALLEY. ALOFT...ML/UL LOWS/TROFS REMAIN ACROSS THE DESERT SOUTHWEST...LEAVING WEST/SOUTHWEST FLOW CONTINUING OVER THE MID-SOUTH. CONVECTION CONTINUES TO FIRE NEAR/AHEAD OF SFC LOW/BOUNDARY IN THE PLAINS AND RIDE EASTWARD IN ML FLOW. ADDITIONAL DEVELOPMENT OCCURRING ACROSS THE SOUTH CWA NEAR POSITIVE FLUX AND POTENTIAL TEMP MAX...WHICH WILL CONTINUE NORTHWARD THIS MORNING. SAME GENERAL TYPE OF WX EXPECTED TODAY THRU WED AS SFC/UPPER LOWS ADVANCE TO NEAR MCI VICINITY 00Z THU. WARM FRONT WILL REMAIN WELL NORTH AS TRAILING COLD FRONT MOVES OUT OF THE PLAINS. BY 00Z FRI SFC/UPPER LOWS EXPECTED TO BE JUST NORTH OF THE CWA WITH COLD FRONT JUST WEST...BUT IT IS WEAKENING. ML/UL TROFS DO SWING BY EARLY THU NIGHT BUT FRONTAL BOUNDARY SEEMS TO WASH OUT AS NEXT SFC LOW FORMS IN THE SOUTHERN PLAINS EARLY FRI. ULTIMATELY TREND FOR ISO-SCT SHWRS/STORMS...SOME STRONG TO SEVERE...WILL CONTINUE TODAY-TOMORROW. DEEPER MOISTURE WILL MOVE IN WED NIGHT/THU AHEAD OF SFC/UL LOWS. INCREASE IN FORCING/DEEP MOISTURE EXPECTED TO ALSO INCREASE TSTORM COVERAGE AFTER MIDNIGHT AND ON INTO THU AS THE FEATURES PASS. THERMODYNAMIC PARAMETERS STAY ON HIGHER SIDE AND AGAIN SEVERE STORMS ARE POSSIBLE...ESPECIALLY WEST OF I-65. ML/UL FLOW REMAINS MORE WESTERLY FRI-SAT AS CLOSED LOWS CROSS THE NORTHERN PLAINS/GREAT LAKES. THIS WILL KEEP A WEAK FRONTAL BOUNDARY JUST NORTHWEST WHICH COMBINED WITH WEAK MOISTURE SOURCE MAY BRING A FEW AREA STORMS LATE FRI NIGHT/SAT. ML/UL RIDGES FINALLY BUILD IN ON SUN AND REMAINS STRONG INTO EARLY WEEK. A ROUGE STORM OR TWO MAY FORM IN STRONG AFTERNOON HEATING BUT THE MID-STATE WILL REMAIN DRY BY IN LARGE INTO TUE. 07 && .OHX WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, May 24, 6:27 AM CDT, 6 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NASHVILLE TN 627 AM CDT TUE MAY 24 2011 TNZ005>011-022>034-056>066-075-077>080-093>095-251030- STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON- HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE- SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS- WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE- CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE- GILES- 627 AM CDT TUE MAY 24 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR ALL OF MIDDLE TENNESSEE TODAY AND TONIGHT. LARGE HAIL AND DAMAGING WIND IS THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS NORTHWEST MIDDLE TENNESSEE AND A SLIGHT RISK ELSEWHERE WEDNESDAY AND WEDNESDAY NIGHT. THE GREATER THREAT IS WEDNESDAY NIGHT. DAMAGING WIND AND LARGE HAIL MAY OCCUR...AS WELL AS ISOLATED TORNADOES ESPECIALLY WEST OF I-65. .SPOTTER CALL TO ACTION STATEMENT... REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED. SPOTTER THUNDERSTORM REPORTING CRITERIA... TORNADO FUNNEL CLOUD FLOODING HAIL >= 1/2 INCH WINDS > 50 MPH (MEASURED) STRUCTURAL DAMAGE TREES OR POWER LINES DOWN 07
In the hours before
Local storm report, May 24, 7:11 AM CDT, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
711 AM CDT TUE MAY 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 AM TSTM WND DMG GALLATIN 36.38N 86.45W
05/24/2011 SUMNER TN LAW ENFORCEMENT
TREES DOWN COUNTY-WIDE
0545 AM TSTM WND DMG LAFAYETTE 36.52N 86.03W
05/24/2011 MACON TN LAW ENFORCEMENT
TREES DOWN COUNTY-WIDE
&&
MRICHARDThe office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 7:14 PM CDT | Severe Thunderstorm Warning | OHX | Benton, Hickman, Humphreys, Perry | 31 min |
| May 23, 7:50 PM CDT | Severe Thunderstorm Warning | OHX | Hickman, Perry, Wayne | 25 min |
| May 23, 7:57 PM CDT | Severe Thunderstorm Warning | OHX | Dickson, Hickman, Humphreys | 33 min |
| May 24, 3:04 AM CDT | Severe Thunderstorm Warning | OHX | Wayne | 26 min |
| May 24, 4:39 AM CDT | Severe Thunderstorm Warning | OHX | Davidson | 36 min |
| May 24, 4:59 AM CDT | Severe Thunderstorm Warning | OHX | Davidson, Sumner, Wilson | 31 min |
| May 24, 5:14 AM CDT | Severe Thunderstorm Warning | OHX | Davidson, Robertson, Sumner | 31 min |
| May 24, 5:19 AM CDT | Severe Thunderstorm Warning | OHX | Macon, Sumner, Trousdale, Wilson | 26 min |
| May 24, 5:39 AM CDT | Severe Thunderstorm Warning | OHX | Clay, Jackson, Macon, Smith, Sumner, Trousdale | 36 min |
| May 24, 12:45 PM CDT | Severe Thunderstorm Warning | OHX | Macon, Smith, Trousdale | 30 min |
| May 24, 1:07 PM CDT | Tornado Warning | OHX | Jackson, Macon, Smith, Trousdale | 23 min |
| May 24, 1:23 PM CDT | Severe Thunderstorm Warning | OHX | Macon, Sumner | 26 min |
| May 24, 1:31 PM CDT | Severe Thunderstorm Warning | OHX | Clay, Jackson, Macon, Smith | 29 min |
| May 24, 2:00 PM CDT | Severe Thunderstorm Warning | OHX | Clay, Jackson, Overton | 30 min |
| May 24, 2:32 PM CDT | Severe Thunderstorm Warning | OHX | Overton, Pickett | 28 min |
| May 24, 2:56 PM CDT | Severe Thunderstorm Warning | OHX | Fentress, Overton, Pickett | 34 min |
| May 24, 3:19 PM CDT | Severe Thunderstorm Warning | OHX | Fentress | 26 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.